North Dakota, 2012

Hail in North Dakota, March 29, 2012

March 29, 2012 · NWS BIS · 1 event in 1 county or zone

An early morning severe thunderstorm produced one report of large hail near Ashley in McIntosh County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An early morning severe thunderstorm produced one report of large hail near Ashley in McIntosh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 29, 6:00 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 29, 6:00 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
700 AM CDT THU MAR 29 2012

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE JAMES RIVER BASIN AND PUSH NORTHEAST
AS THE LOW-LEVEL JET FEEDING THESE STORMS SHIFTS INTO EASTERN
NORTH DAKOTA. THE CURRENT POP CONFIGURATION LOOKS GOOD FOR NOW.
THE ONLY UPDATE TO THE ONGOING FORECAST WAS TO SLOW DOWN THE
WARMING TREND FOR THE EASTERN CWA THROUGH THE LATE MORNING HOURS.
OTHERWISE...THE CURRENT FORECAST IS ON TRACK. THE UPDATED GRIDDED
AND TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...A SURFACE TROUGH WILL PUSH ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY. LIGHT RAIN SHOWERS AND MVFR CIGS SHOULD DEVELOP
ALONG THE BOUNDARY FROM KBIS-KMOT AROUND 12Z THIS MORNING...THEN
GRADUALLY SPREAD EAST INTO KJMS BY THE MID MORNING HOURS. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE NEAR KJMS AFTER 12Z. HIGHLIGHTED THIS
THREAT WITH A CB IN THE CLOUD GROUP. OTHERWISE...VFR CONDITIONS WILL
PERSIST WEST THROUGH THE TAF PERIOD WITH VFR CONDITIONS DEVELOPING
FROM CENTRAL TO EAST THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL
AREA WIDE TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR NDZ001-009-017-018-031>033-040-041-043-044.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Mar 29, 3:09 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT THU MAR 29 2012

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-300915-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
409 AM CDT THU MAR 29 2012 /309 AM MDT THU MAR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS ARE
POSSIBLE THROUGH MIDDAY ACROSS CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COMBINATION OF HIGH WINDS AND LOW RELATIVE HUMIDITIES ARE
EXPECTED TO GENERATE A VERY HIGH FIRE DANGER SOUTHWEST OF THE
MISSOURI RIVER SUNDAY AFTERNOON.

ANOTHER ROUND OF HIGH WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED
TO GENERATE A VERY HIGH FIRE DANGER ALONG AND SOUTH OF HIGHWAY 2
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-300915-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
409 AM CDT THU MAR 29 2012 /309 AM MDT THU MAR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS
FAR WESTERN NORTH DAKOTA EARLY THIS MORNING.

THE FIRE DANGER IS FORECAST TO BE VERY HIGH ACROSS SOUTHWEST NORTH
DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA
FRIDAY AFTERNOON AND EVENING DUE TO STRONG WINDS...LOW RELATIVE
HUMIDITIES AND STRONG WINDS.

THE COMBINATION OF HIGH WINDS AND LOW RELATIVE HUMIDITIES ARE
EXPECTED TO GENERATE A VERY HIGH FIRE DANGER SOUTHWEST OF THE
MISSOURI RIVER SUNDAY AFTERNOON.

ANOTHER ROUND OF HIGH WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED
TO GENERATE A VERY HIGH FIRE DANGER ALONG AND SOUTH OF HIGHWAY 2
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Special weather statement, Mar 29, 6:26 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
726 AM CDT THU MAR 29 2012

NDZ047-048-050-051-291300-
DICKEY-LA MOURE-LOGAN-MCINTOSH-
726 AM CDT THU MAR 29 2012

...SPECIAL WEATHER STATEMENT...

AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MCINTOSH COUNTY...MOVING NORTHEAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FREDONIA...           KULM...               MERRICOURT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TM

The radar

The Aberdeen radar (KABR), 85 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McIntosh

When
March 29, 6:45 AM CST to 6:50 AM CST
Where
McIntosh County, 10.1 mi E of Ashley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.020, -99.160

No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364823.